|My friend Angela, getting her Rituxan!|
This is the fifth medicine blog in the series! I took Rituxan after the Remicade, and took it along with Humira. I started it in 2006 I believe. The next medicine blog will be about Humira, and will be the last in the medicine series for now. The Humira alone wasn't working, so my rheumatologist decided to try it with Rituxan. The Rituxan is given the same way as Remicade, through IV. As you can see pictured to the left is my wonderful RA friend Angela getting her Rituxan infusion, who was kind enough to let me share this photo with you! I did really well on Rituxan, I was so nervous at first because of the reaction with the Remicade but braved it out. I had no breathing issues and all seemed to be going really well. About 6 months into it, I recieved a phone call from a nurse saying my white blood cell count was dangerously low and that I needed to stay in my apartment until my doctor got a hold of me. I ended up going to see a blood specialist and had all kinds of tests to make sure I didn't have lymphoma. They figured out that the combination of the Rituxan and Humira were killing too many of my white blood cells. The Rituxan was stopped immediately but the Humira was continued. Let's discuss details about Rituxan.
Rituxan (or Rituximab, which is the scientific name it is also known for), is a medication in a class known as biologic antineoplastic agents. It is used to treat non-Hodgkin's lymphoma (NHL) and rheumatoid arthritis (RA), it works differently with each disease. In NHL, it works by causing the death of blood cells that have multiplied abnormally. It treats RA by causing the death of certain blood cells that may cause the immune system to attack the joints. Rituxan is given intravenously (IV) in an infusion center, and is administered by a nurse or doctor. It is given very slowly at first, so your first day could take up to 8 hours. For RA it is usually given as 2 doses spaces 2 weeks apart, in NHL is is given once a week for 4-8 weeks along with chemotherapy. Dosing will obviously vary person to person depending on severity of condition and other possible medications they are on.
Common side effects that occur while the medication is being administered are: fever, shaking chills, tiredness, headache, or nausea. Notify your doctor or nurse right away if you experience any or all of these side effects. If you experience any of the following symptoms after you get home, it is highly advisable to contact your doctor as soon as possible! The symptoms include: nausea, vomiting, diarrhea, heartburn, weight gain, muscle or back pain, flushing, night sweats, tiredness, weakness, numbness, burning or tingling in the hands or feet, runny nose. And lastly, the following symptoms are listed under the important warnings section and as always, you must contact your doctor ASAP if you experience any of them: stomach area pain, unusual bruising or bleeding, sore throat, fever, chills, or other signs of infection, chest tightness, joint pain or soreness.
As always, I am not a medical professional and these are obviously not all the possible side effects as everyone reacts differently. It is important that if you experience any of these or other symptoms or are considering going on this medication, to discuss it all with your doctor.
Rituxan was working well for my joints, along with the aid of Humira, but it caused me a dangerous side effect yet again. I've known RAers who do well with Rituxan alone, mine was a rare case to try it along with something else. As of now, I'm still on Humira to this day along with Methotrexate. Methotrexate was my first medicine blog, and Humira will be my last for now. Thanks for all my readers, and if you'd like to see more medicine blogs in the future, please feel free to ask! I did blogs on just a few of the medications I have tried over the years, but can do some that I haven't because I am curious as well. I could interview people who are on different ones and get their take on the medication. Take care, and wishing everyone a late Happy Independence Day!!